Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 16, NWS Lake Charles, LA

February 22, 2013Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 22, 2013, 12:46 PM CST for Avoyelles Parish, Louisiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2013, 12:46 PM CST (18:46 UTC)
Expired
Feb 22, 2013, 1:00 PM CST
In force
14 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Avoyelles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS54 KLCH 221846
SVRLCH
LAC009-221900-
/O.NEW.KLCH.SV.W.0016.130222T1846Z-130222T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1246 PM CST FRI FEB 22 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES BORDELONVILLE...

* UNTIL 100 PM CST

* AT 1246 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL....
  OVER BORDELONVILLE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM... WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3127 9183 3123 9179 3121 9169 3118 9167
      3114 9171 3109 9171 3103 9192 3120 9208
      3128 9201 3123 9199 3123 9197 3125 9194
      3128 9195 3130 9191
TIME...MOT...LOC 1846Z 239DEG 43KT 3119 9188

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 6:24 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Feb 22, 6:24 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 AM CST FRI FEB 22 2013

.DISCUSSION...
FOR THE 12Z TAF PACKAGE.

&&

.AVIATION...
ALL SITES HAVE IMPROVED TO VFR AS OF THIS WRITING...BUT THIS IS
EXPECTED TO BE TEMPORARY AS AN UPSTREAM SHORTWAVE APPROACHES THE
REGION. THIS FEATURE IS EXPECTED TO INDUCE ISENTROPIC
ASCENT...DRAWING MOISTURE ATOP THE FRONTAL INVERSION.
CONSEQUENTLY...CIGS ARE EXPECTED TO RETURN AND GRADUALLY
LOWER...RETURNING TO MVFR INITIALLY AT THE ACADIANA TERMINALS
WHERE LOW CLOUD COVER IS ALREADY PRESENT. CIGS ARE LIKELY TO LOWER
INTO IFR HERE AS MOISTURE IS EXPECTED TO REMAIN THROUGH THE
PERIOD EVEN AS THE ISENTROPIC LIFT ENDS DURING THE OVERNIGHT
HOURS. CIGS AT REMAINING SITES ARE EXPECTED TO IMPROVE AS DRYING
OCCURS AMID THE ISENTROPIC DOWNGLIDE.

13

&&

.PREV DISCUSSION... /ISSUED 541 AM CST FRI FEB 22 2013/

SYNOPSIS...
COLD FRONT CURRENTLY SITUATED RIGHT ALONG THE S CNTL LA COAST NR
KPTN...EXTENDING SW OVER THE COASTAL WATERS TO ABOUT 90 MILES S OF
CAMERON. WINDS WERE LIGHT AND NELY ON THE COOL SIDE OF THE
BOUNDARY WITH TEMPS RANGING FM THE LOWER 50S TO LOWER 60S. IN
ADDITION...SOME PATCHY FOG DEVELOPED NR THE FRONT EARLIER
TONIGHT...BUT MOST LOCATIONS EXCEPT ALONG THE S CNTL LA COAST AND
COASTAL WATERS HAVE SINCE CLEARED. MOISTURE CONTINUES TO STREAM
ACRS THE AREA ON SWLY FLOW ALOFT...WITH THE MAIN UPPER LOW NOW
MOVING TOWARD THE UPPER MIDWEST WHILE ANOTHER UPSTREAM SHORTWAVE
CROSSES NM. WIDESPREAD CLOUDS CONTINUE TO BLANKET THE AREA...WITH
JUST A THIN BAND OF SHOWERS MARKING THE FRONTAL LOCATION ON THE
LATEST RADAR IMAGERY.

DISCUSSION...
THE FRONT WILL STALL TODAY JUST OFF THE COAST. THIS WILL PROVIDE A
FOCUS FOR SHOWERS ACROSS MOST OF THE AREA...WITH THE BEST CHANCES
ACRS THE ACADIANA REGION. RAINFALL IS EXPECTED TO BE LIGHT WITH
AVERAGE AMOUNTS AROUND ONE QUARTER OF AN INCH. WITH CLOUD COVER
EXPECTED TO PERSIST ALONG WITH THE SCT SHOWERS AND WEAK COLD AIR
ADVECTION...DO NOT ANTICIPATE A WARMUP OF ANY SIGNIFICANCE...AND
LEANED TOWARD THE COOLER END OF THE GUIDANCE FOR MAX TEMPS. THE
MAIN EXCEPTION WAS ACRS SE ZONES WHERE TEMPS REMAIN IN THE LOWER
60S EARLY THIS MORNING.

OTHERWISE...THE FRONT WILL REMAIN IN THE SAME GENERAL LOCATION
THROUGH TONIGHT...THEN FINALLY GET NUDGED FURTHER SE SATURDAY AS
THE NEXT SHORTWAVE TRAVELS EAST AND HIGH PRESSURE BUILDS INTO THE
REGION. THINGS WILL DRY OUT BRIEFLY SATURDAY AFTN INTO EARLY
SUNDAY. BY SUNDAY AFTN...MOISTURE WILL BEGIN TO SURGE BACK NORTH
AHEAD OF THE NEXT SYSTEM TRAVELING INTO THE REGION. RAIN CHANCES
WILL RETURN...SPREADING SOUTH TO NORTH SUNDAY AFTN INTO SUNDAY
NIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE AS WELL...ESPECIALLY
ACRS SRN PORTIONS OF THE AREA...BUT DUE TO SOME INCONSISTENCIES IN
THE MODEL DATA REGARDING THE PLACEMENT AND TIMING OF A SFC LOW
MOVING NE ACRS THE NW GULF EARLY MONDAY...HAVE WORDED THUNDERSTORM
POTENTIAL AS ISOLATED FOR NOW. AS FOR THE MODEL DIFFERENCES...LEANED
TOWARD A BLEND OF THE ECMWF AND CANADIAN...ADJUSTED SLIGHTLY
EASTWARD...WHICH IS CLOSE TO THE HPC SOLUTION AS WELL. GFS HAS
BEEN LESS CONSISTENT...AND ON THE FASTER SIDE OF THINGS...SO WAS
NOT INCLINED TO FOLLOW ITS SOLUTION FOR THE MONDAY FROPA.

DRY WEATHER IS EXPECTED FOR TUESDAY INTO WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE AREA. COULD SEE ANOTHER BRIEF CHANCE FOR
RAIN WEDNESDAY AS ANOTHER DISTURBANCE CROSSES THE AREA.
TEMPERATURES WILL BE AROUND SEASONAL NORMALS THROUGH MUCH OF THE
PERIOD WITH HIGHS IN THE 60S AND LOWS IN THE 40S...WITH SLIGHT
COOLDOWNS EXPECTED WITH THE PASSAGE OF EACH FRONT.

MARINE...
A COLD FRONT CONTINUES TO MAKE SLOW PROGRESS SOUTHEAST...AND IS
EXPECTED TO STALL THIS MORNING OVER THE FAR SOUTHEASTERN COASTAL
WATERS. MODERATE OFFSHORE FLOW CAN BE EXPECTED ACROSS MUCH OF THE
COASTAL WATERS THROUGH SATURDAY. AREAS OF FOG CAN BE EXPECTED
EARLY TODAY IN THE VICINITY OF THE FRONT...WITH ISOLATED SPOTS
SEEING VISIBILITIES LESS THAN ONE MILE. SCATTERED SHOWERS CAN ALSO
BE EXPECTED ALONG THE STALLED FRONT. HIGH PRESSURE WILL BUILD
OVER THE WATERS BY LATE IN THE WEEKEND...PUSHING THE FRONT
FARTHER OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  67  45  66  46 /  30  10  10  10
KBPT  66  46  67  47 /  20  10  10  10
KAEX  60  42  64  40 /  20  10  10  10
KLFT  68  45  65  46 /  50  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...24
AVIATION...13
Hazardous weather outlook, Feb 22, 6:00 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST FRI FEB 22 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
231200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
600 AM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS ACROSS ALL BUT THE LAKES AREA OF
SOUTHEAST TEXAS THROUGH TONIGHT AS A COLD FRONT STALLS JUST OFF
THE COAST. RAINFALL WILL BE LIGHT...WITH AMOUNTS AVERAGING AROUND
ONE QUARTER OF AN INCH.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN CHANCES WILL DIMINISH BRIEFLY SATURDAY...THEN INCREASE AGAIN
ON SUNDAY AS ANOTHER STORM SYSTEM MOVES INTO THE AREA. ANOTHER COLD
FRONT WILL MOVE INTO THE REGION SUNDAY NIGHT...WITH LOW PRESSURE
DEVELOPING ALONG IT. THIS WILL BRING THE POSSIBILITY OF A FEW
THUNDERSTORMS FOR PORTIONS OF THE AREA...ALTHOUGH SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-231200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
600 AM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL STALL OVER THE COASTAL WATERS TODAY...KEEPING A
CHANCE FOR SHOWERS OVER THE AREA. IN ADDITION...AREAS OF FOG WILL
BE POSSIBLE IN THE VICINITY OF THE FRONT...WITH ISOLATED
VISIBILITIES LESS THAN ONE MILE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER FRONT WILL MOVE ACROSS THE COASTAL WATERS MONDAY...WITH
STRONG NORTHWESTERLY WINDS EXPECTED IN ITS WAKE...AND SMALL CRAFT
ADVISORIES MAY BE NEEDED. WINDS AND SEAS WILL SUBSIDE TUESDAY INTO
WEDNESDAY...WITH NORTHWEST FLOW REDEVELOPING AND STRENGTHENING
AGAIN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, Feb 22, 12:11 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1211 PM CST FRI FEB 22 2013

LAZ029-221915-
AVOYELLES LA-
1211 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR AVOYELLES PARISH UNTIL 115 PM
CST...

AT 1203 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS OVER MANSURA...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  BORDELONVILLE AND BROUILLETTE BY 1215 PM...
  BIG BEND BY 1220 PM...
  LAKE OPHELIA NATIONAL WILDLIFE REFUGE BY 1225 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3127 9183 3123 9179 3121 9173 3121 9170
      3119 9167 3114 9171 3110 9170 3108 9171
      3097 9200 3109 9215 3127 9200 3123 9199
      3125 9194 3128 9195 3130 9192

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:11 PM CSTSpecial Weather StatementLCHAvoyelles64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.